California, 2004

Flash Flood in California, August 12, 2004

August 12, 2004 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 12, 9:07 AM PST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 9:07 AM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PDT THU AUG 12 2004

.SYNOPSIS...THE STRONG AREA OF HIGH PRESSURE THAT HAS BEEN OVER THE
DESERT SOUTHWEST WILL GRADUALLY WEAKEN THROUGH SATURDAY. LOWER
TEMPERATURES CAN BE EXPECTED EACH DAY AS MONSOON MOISTURE INCREASES
INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL ALSO INCREASE IN
COVERAGE FRIDAY AND SATURDAY.
&&

.UPDATE...QUITE A BIT OF DEBRIS CLOUDS STILL ROAMING OVER THE CWFA
THIS MORNING. UPDATED TO REMOVE ANY MENTION OF MOSTLY SUNNY SKIES.
ALSO CHANGED EXPIRATION TIME OF EXCESSIVE HEAT WARNING TO 8 PM TO
AGREE WITH THE NPW PRODUCT. UPDATED NPW...ZFP...AND HWO ALREADY OUT.
&&

.PREV DISCUSSION...
245 AM PDT THU AUG 12 2004

.SHORT TERM...SCATTERED THUNDERSTORM ACTIVITY OCCURRED OVER MUCH OF
SOUTHERN MOHAVE COUNTY YESTERDAY. A COUPLE OF ISOLATED STRONG STORMS
FORMED ALONG THE COLORADO RIVER VALLEY LAST EVENING BETWEEN LAKE
HAVASU AND LAUGHLIN WITH RAIN...WIND AND AN IMPRESSIVE LIGHTNING
DISPLAY THAT CAUSED SEVERAL POWER OUTAGES AND FIRES.

TODAY...THERE WILL BE A NOTICEABLE INCREASE IN CLOUD COVERAGE AS
MOISTURE CONTINUES TO MOVE ACROSS THE REGION. DO NOT THINK THAT IT
WILL BE BECOME THICK ENOUGH UNTIL AFTER MAX HEATING HAS OCCURRED
THIS AFTERNOON...THUS WILL REISSUE HEAT ADVISORY FOR ONE MORE DAY.
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED IN AREAS
THAT HAD STORMS YESTERDAY AND ALSO THE SPRING MTNS AND SIERRA MAY
SEE AN ISOLATED AFTERNOON STORM. BY FRIDAY MORNING...MODELS BEGIN
WEAKENING THE UPPER HIGH AND SLIDING IT TO THE EAST AS AN UPPER
DISTURBANCE WORKS ITS WAY TO THE SOUTHERN CALIFORNIA COASTLINE.
SOUTHEASTERLY FLOW WILL BRING ADDITIONAL MOISTURE AND DYNAMICS
ASSOCIATED WITH THE DISTURBANCE WILL HELP FOCUS THUNDERSTORM
ACTIVITY OVER THE MOUNTAINS ON FRIDAY. THE VALLEYS AND DESERT
REGIONS COULD ALSO SEE ISOLATED STORMS ON FRIDAY. SCATTERED
THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD ON SATURDAY. MOS
GUIDANCE DROPS TEMPERATURES QUICKLY TO WELL BELOW NORMAL BY FRIDAY.
HAVE TEMPERED THIS A BIT WITH A MORE GRADUAL DECLINE BUT STILL
EXPECTING NEAR NORMAL TEMPERATURES BY FRIDAY.

.LONG TERM...MONSOONAL MOISTURE TO BE SLOW TO LEAVE THE CWA WITH
RATHER LIGHT FLOW ACROSS THE AREA INTO THE FIRST PART OF THE LONG
TERM. UPPER TROUGH OFF THE PACNW COAST WILL ULTIMATELY CAUSE AN
INCREASE IN SOUTHWEST FLOW ALOFT...RESULTING IN MOISTURE BEING
PUSHED FURTHER INTO ARIZONA AND DRYING CWA OUT. QUESTION HOWEVER
BECOMES WHEN. CURRENT GFS BACKING OFF SLIGHTLY ON SOUTHWEST FLOW
EARLY NEXT WEEK...WHILE CANADIAN/UKMET/EURO TRENDING TOWARDS A MORE
NORTH/SOUTH ORIENTATION ON THE LOW...THUS EVEN LESS SOUTHWEST FLOW
MOVING OVER THE CWA. FOR NOW WILL CONTINUE TREND OF CURRENT FORECAST
OF DECREASING MOISTURE BEGINNING ON SUNDAY...BUT KEEPING SLIGHT
CHANCE OF AFTERNOON CONVECTION...MAINLY OVER MOHAVE COUNTY MONDAY
AND TUESDAY...BEFORE DRYING ON WEDNESDAY. EXPECT THAT THIS SCENARIO
WILL NEED TO BE TWEAKED DAY BY DAY...BUT OVERALL TREND SEEMS
REASONABLE. TEMPS ARE FORECAST TO REMAIN NEAR NORMAL THROUGH THE
LONG TERM AND OVERALL FOLLOWED...HOWEVER KEPT TEMPS A FEW DEGREES
WARMER THAN MOS.

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING TODAY FROM NOON UNTIL 8 PM ZONES
      16>17-20>22.
.AZ...EXCESSIVE HEAT WARNING TODAY FROM NOON UNTIL 8 PM ZONES 2-3.
.CA...EXCESSIVE HEAT WARNING TODAY FROM NOON UNTIL 8 PM ZONES 27>29.
&&

MORGAN
Hazardous weather outlook, Aug 12, 8:48 AM PST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT THU AUG 12 2004

AZZ003-DDHHMM-
NORTHWEST DESERTS-
948 AM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 102 IN
KINGMAN...107 IN WIKIEUP...AND 108 IN YUCCA. PLEASE REFER TO THE
EXCESSIVE HEAT WARNING /RNONPWVEF/ FOR MORE DETAILS. SCATTERED
THUNDERSTORMS WILL ALSO DEVELOP THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY
PRODUCE LOCALIZED FLOODING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
FRIDAY THROUGH SUNDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS
WILL BE POSSIBLE EACH DAY. FOR MONDAY THROUGH WEDNESDAY...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ002-036-CAZ029-NVZ016-017-020>022-DDHHMM-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-NORTHEAST CLARK COUNTY-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
948 AM PDT (948 AM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 110 IN LAS
VEGAS...115 AT LAKE MEAD...AND 110 TO 115 DOWN THE COLORADO RIVER
VALLEY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING /RNONPWVEF/ FOR
MORE DETAILS. ISOLATED THUNDERSTORMS WILL ALSO DEVELOP THIS AFTERNOON
AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING
FROM ANY SLOW MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ027-028-DDHHMM-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
948 AM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 109 IN
BARSTOW...AND 122 IN DEATH VALLEY. PLEASE REFER TO THE EXCESSIVE HEAT
WARNING /RNONPWVEF/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING
FROM ANY SLOW MOVING STORMS CANNOT BE RULED OUT. FOR SUNDAY THROUGH
WEDNESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ001-NVZ015-DDHHMM-
LINCOLN COUNTY-NORTHWEST PLATEAU-
948 AM PDT (948 AM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING FROM ANY SLOW
MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
THROUGH SUNDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR MONDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ026-NVZ014-018-019-DDHHMM-
ESMERALDA AND CENTRAL NYE COUNTY-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-
948 AM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING FROM ANY SLOW
MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 12, 2:10 PM PST to 5:30 PM PST
Where
San Bernardino County, Joshua Tree
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Heavy rains from a thunderstorms caused flash flooding along the west entrance of Joshua Tree National Park. Several roads and trails were flooded for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416885.